Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 290, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jun 21, 2011, 2:36 PM EDT for Cocke County, Greene County, Tennessee. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2011, 2:36 PM EDT (18:36 UTC)
- Expired
- Jun 21, 2011, 3:00 PM EDT
- In force
- 24 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Cocke County, TN, Greene County, TN
The radar
The Knoxville radar (KMRX), 51 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.6 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 508 J/kg
- Mixed-layer CIN
- -164 J/kg
- Mixed-layer LCL
- 1168 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
851
WUUS54 KMRX 211836
SVRMRX
TNC029-059-211900-
/O.NEW.KMRX.SV.W.0290.110621T1836Z-110621T1900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
236 PM EDT TUE JUN 21 2011
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
COCKE COUNTY IN EAST TENNESSEE...
GREENE COUNTY IN EAST TENNESSEE...
* UNTIL 300 PM EDT
* AT 227 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
PARROTTSVILLE...OR 7 MILES EAST OF NEWPORT...AND MOVING NORTHEAST
AT 20 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
CANEY BRANCH...CEDAR CREEK AND CAMP CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3597 8321 3621 8293 3603 8270 3599 8278
3596 8278 3592 8281 3594 8285 3594 8289
3592 8291 3587 8289 3586 8291 3584 8291
3579 8295 3578 8298
TIME...MOT...LOC 1837Z 244DEG 17KT 3596 8302
$$
MJB1 follow-up statement
474
WWUS54 KMRX 211850
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
250 PM EDT TUE JUN 21 2011
TNC029-059-211900-
/O.CON.KMRX.SV.W.0290.000000T0000Z-110621T1900Z/
COCKE TN-GREENE TN-
250 PM EDT TUE JUN 21 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR GREENE AND COCKE COUNTIES...
AT 238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR DEL RIO...OR 9 MILES EAST OF NEWPORT...MOVING NORTHEAST
AT 20 MPH.
LOCATIONS IN THE WARNING INCLUDE...
CANEY BRANCH AND CEDAR CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3597 8321 3621 8293 3603 8270 3599 8278
3596 8278 3592 8281 3594 8285 3594 8289
3592 8291 3587 8289 3586 8291 3584 8291
3579 8295 3578 8298
TIME...MOT...LOC 1850Z 234DEG 17KT 3601 8297
$$
MJBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:18 PM EDT, 18 minutes earlier.
Area forecast discussion, Jun 21, 2:18 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 218 PM EDT TUE JUN 21 2011 .SHORT TERM (TONIGHT AND WEDNESDAY)...UPPER RIDGE DAMPENING DOWN AS A COLD FRONT APPROACHES THE AREA. SCATTERED CONVECTION OVER MIDDLE TN WILL MOVE EAST INTO THE MRX CWA THIS EVENING. ADDITIONAL WIDESPREAD CONVECTION IS EXPECTED ON WEDNESDAY AS THE FRONT MOVES IN. WITH GOOD LOW LEVEL MOISTURE AND AN UNSTABLE AIR MASS IN PLACE ...THERE WILL BE THE POTENTIAL FOR A FEW OF THESE STORMS BECOME STRONG...POSSIBLY SEVERE. ALSO...WITH ABUNDANT RECENT RAINFALL ...ADDITIONAL HEAVY RAINS COULD CAUSE LOCALIZED FLOODING. .LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...GREAT LAKES UPPER LOW WILL EXTEND A TROUGH AXIS SOUTHWARD INTO THE FORECAST AREA INTO SATURDAY. A FRONTAL BOUNDARY WILL LINGER IN THE VICINITY AS WELL...WHICH SHOULD LEAD TO A PROLONGED PERIOD OF AT LEAST SCATTERED ORGANIZED CONVECTION. TWEAKED A FEW POP AND WEATHER GRIDS FOR THESE PERIODS...BUT PREVIOUS GRIDS WERE GENERALLY ON TRACK. UPPER LEVEL FLOW IS SOMEWHAT DIFFLUENT OR WEAK TROUGH LINGERING ON SUNDAY...SO I HAD TO FILL IN ANY DRY PERIODS WITH SLIGHT CHANCE TO CHANCE POPS OUT THROUGH MONDAY. WILL INTRODUCE NEW DAY 7 (TUESDAY) WITH SLIGHT CHANCE DAYTIME POPS FOR NOW. AS FOR TEMPERATURES...TRENDED TOWARD THE GFSX MOS THROUGH THE FORECAST PERIOD...WHICH IS NEAR SEASONAL NORMS. THE 21/12Z GFSX MOS WAS QUITE CLOSE TO 21/00Z GUIDANCE...SO ANY CHANGES TO MAX/MIN TEMPS WAS VERY MINIMAL. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 71 86 69 89 69 / 50 70 50 40 30 KNOXVILLE AIRPORT, TN 69 85 68 86 67 / 50 60 60 40 30 OAK RIDGE, TN 69 85 67 86 67 / 50 60 50 40 30 TRI CITIES AIRPORT, TN 67 83 64 84 61 / 50 60 70 40 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && MJB/TG
Hazardous weather outlook, Jun 21, 3:40 AM EDT, 10 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 340 AM EDT TUE JUN 21 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-220800- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 340 AM EDT TUE JUN 21 2011 /240 AM CDT TUE JUN 21 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A FEW ISOLATED THUNDERSTORMS MAY DEVELOP ACROSS THE CUMBERLAND PLATEAU AND ALONG AND SOUTH OF INTERSTATE 40 BY LATE AFTERNOON. DUE TO TEMPERATURES EXPECTED TO RISE INTO THE LOWER TO MID 90S AND A MODERATELY UNSTABLE ATMOSPHERE...A FEW OF THE STORMS COULD BECOME STRONG. ANY THREATS FOR HAZARDOUS WEATHER WILL BE FREQUENT LIGHTNING...BRIEF GUSTY WINDS AROUND 40 MPH...AND BRIEF VERY HEAVY RAINFALL. AS A COLD FRONT BEGINS TO HEAD TOWARD THE REGION BY TONIGHT...THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS TOWARD EARLY WEDNESDAY MORNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AS THE COLD FRONT APPROACHES THE AREA ON WEDNESDAY...MORE NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED. SOME STORMS COULD BECOME SEVERE BY WEDNESDAY AFTERNOON AND EVENING...WITH THE POTENTIAL FOR DAMAGING WINDS... LARGE HAIL...AND LOCALLY HEAVY RAINFALL. OTHERWISE...ISOLATED TO SCATTERED THUNDERSTORMS DO REMAIN IN THE FORECAST FOR JUST ABOUT EVERY DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BY WEDNESDAY. TT
In the hours before
Special weather statement, Jun 21, 12:58 PM EDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 1258 PM EDT TUE JUN 21 2011 TNZ082-083-211800- BLEDSOE TN-RHEA TN- 1158 AM CDT TUE JUN 21 2011 ...SIGNIFICANT WEATHER ADVISORY FOR BLEDSOE AND RHEA COUNTIES UNTIL 100 PM CDT/200 PM EDT/... AT 1154 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PIKEVILLE...MOVING NORTHEAST AT 20 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SPRING CITY... EVENSVILLE...MELVINE AND GRANDVIEW. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN! MJB
Special weather statement, Jun 21, 2:30 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 230 PM EDT TUE JUN 21 2011 TNZ040>043-073-074-211915- COCKE SMOKY MOUNTAINS TN-NORTH SEVIER TN-NORTHWEST COCKE TN-NORTHWEST GREENE TN-SEVIER SMOKY MOUNTAINS TN-SOUTHEAST GREENE TN- 230 PM EDT TUE JUN 21 2011 ...SIGNIFICANT WEATHER ADVISORY FOR GREENE...SEVIER AND COCKE COUNTIES UNTIL 315 PM EDT... AT 224 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PARROTTSVILLE TO 11 MILES EAST OF GATLINBURG...AND MOVING NORTHEAST AT 15 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...CANEY BRANCH... HARTFORD...CEDAR CREEK...DEL RIO AND ROUND MOUNTAIN. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. MJB
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 2:58 PM EDT | Areal Flood Advisory | MRX | Cocke, Greene, Sevier | 3 hr |
| Jun 21, 4:20 PM EDT | Severe Thunderstorm Warning | MRX | Morgan, Scott | 40 min |
| Jun 21, 5:51 PM EDT | Severe Thunderstorm Warning | MRX | Hamilton, Marion, Sequatchie | 39 min |
| Jun 21, 6:33 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Bradley, Hamilton, McMinn, Marion, Meigs and 3 more | 57 min |
| Jun 21, 7:16 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton, McMinn, Monroe, Polk, Roane | 59 min |
| Jun 21, 7:56 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Blount, Knox, Loudon, Monroe, Roane | 34 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.